Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Explicit root numbers of abelian varieties
HTML articles powered by AMS MathViewer

by Matthew Bisatt PDF
Trans. Amer. Math. Soc. 372 (2019), 7889-7920 Request permission


The Birch and Swinnerton-Dyer conjecture predicts that the parity of the algebraic rank of an abelian variety over a global field should be controlled by the expected sign of the functional equation of its $L$-function, known as the global root number. In this paper, we give explicit formulae for the local root numbers as a product of Jacobi symbols. This enables one to compute the global root number, generalising work of Rohrlich, who studies the case of elliptic curves. We provide similar formulae for the root numbers after twisting the abelian variety by a self-dual Artin representation. As an application, we find a rational genus two hyperelliptic curve with a simple Jacobian whose root number is invariant under quadratic twist.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11G10, 11G40
  • Retrieve articles in all journals with MSC (2010): 11G10, 11G40
Additional Information
  • Matthew Bisatt
  • Affiliation: Howard House, University of Bristol, Bristol, BS8 1SD, United Kingdom
  • MR Author ID: 1263481
  • Email:
  • Received by editor(s): May 15, 2018
  • Received by editor(s) in revised form: February 18, 2019
  • Published electronically: September 6, 2019
  • © Copyright 2019 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 372 (2019), 7889-7920
  • MSC (2010): Primary 11G10, 11G40
  • DOI:
  • MathSciNet review: 4029685